Coping With Epilepsy The Enhancement Institute
10% off neurofeedback training for CWE members - Houston, TX
Neurofeedback Partner - Free Advertisement
 

Go Back   Epilepsy Forum > Our House > The Foyer



Reply
 
LinkBack Thread Tools
  #1  
Old 01-07-2018, 05:54 AM
New Here
 
Join Date: Jan 2018
Posts: 1
Thanks: 3
Thanked 0 Times in 0 Posts

Epliepsy with diabetes


Hi - I am writing this regarding my brother. I am his carer and following a brain injury he was diagnosed with epilepsy a number of years ago. He was fortunate to never have a seizure, only "absences"and after being referred to the hospital and given medication those absences decreased to approx once per month for 20 seconds and he could talk to me. Then a few years ago his blood sugars started going up and a nurse at the surgery said to be careful as diabetes meds and epilepsy meds did not mix well. Two years ago the G.P. said his sugars were high and he was definitely diabetic and would require medication. I mentioned what the nurse had said and he shrugged and said "I don't think so"..
My brother was put on Metformin and was fine for 2 weeks. In the third week he had 6 absences in 5 days and on the Friday had a full blown seizure(his first EVER!!) I called an ambulance and they were really worried. We were in A&E for 3 hours as they were worried because his oxygen levels were so low. I immediately stopped the Metformin and went to see the G.P. who agreed to take him off them. He has had his sugars checked regularly and this last time in December the (new) G.P. said his sugars are so high he HAS to go on medication. I am terrified. Everyone I speak to (G.P/A& E/Diabetes nurse) say they have never heard of this. (The Nurse who mentioned it to me years ago had long since moved on) He is on Lamotrogine(lamictal) for his type of epilepsy and since I took him off the Metformin 2 years ago he is back to approx. 1 "absence" a month.HELP! Can anyone advise me as next week he has to be prescibed and I would welcome hearing if anyone has come across this. -Sorry about the long post
Kind regards
Reply With Quote
  #2  
Old 01-07-2018, 08:09 AM
Joined the Party
 
Join Date: Feb 2016
Location: Seattle area
Posts: 91
Thanks: 20
Thanked 27 Times in 21 Posts
A brief comment about terminology, absence is a way to describe a seizure but it is in a few seizure names (pronounced differently). There are many kinds of seizures besides grand mals/tonic clonics. Absence can be how some seizures appear, still counts as a seizure. My daughter has seizures that look like an absence that are a kind of focal seizure and she has a type of named absence that are a generalized seizure for which she currently takes lamotrigine although has been on other meds.

If your brother is still having seizures (even ones you don’t call a seizure), his medication might just need to be adjusted to get full control.

What I do for any medication my child takes is to know the common side effects, check for concerning drug interactions (epilepsy meds can have many interaction issues), know the black box warnings and then just know something unusual and unlisted could still happen. Drug interactions can also occur with over the counter medication and foods (grapefruit is a food that is well known to mess with a number of drugs but there are others). Not all epilepsy meds have the same interactions. I would be most concerned if he was taking a drug that was in the same class as the problematic drug but you can look up lamotrigine issues in advance (it’s got different issues) and at an appt make sure to highlight there were problems before so ask how they check for interaction issues in advance to be aware of in advance. Then also have another conversation with the pharmacist as they are helpful resources for just this type of issue.

Medscape is one place I check interactions, e.g. https://reference.medscape.com/drug/...igine-343012#3

With lamotrigine (and many other epilepsy meds) one should not start or stop the drug abruptly unless there are life threatening issues and only do that while working closely with his doc.

Last edited by Hobbes; 01-07-2018 at 08:17 AM. Reason: cleaned up wording
Reply With Quote
The Following 2 Users Say Thank You to Hobbes For This Useful Post:
Porkette (01-07-2018), richard123 (01-07-2018)
  #3  
Old 01-07-2018, 08:18 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,380
Thanks: 938
Thanked 7,290 Times in 5,376 Posts
Richacrd you might try pm-ing Cint: http://www.coping-with-epilepsy.com/.../members/cint/ I believe she has both epilepsy and diabetes and will have some insight into medications.

You might also find this helpful: https://www.epilepsy.com/connect/for...Ccure%E2%80%9D
Reply With Quote
The Following 2 Users Say Thank You to Nakamova For This Useful Post:
CQ:) (01-07-2018), richard123 (01-07-2018)
  #4  
Old 01-07-2018, 08:28 AM
Porkette's Avatar
Venerable Voice of CWE
 
Join Date: Mar 2016
Location: New York
Posts: 1,315
Thanks: 332
Thanked 403 Times in 357 Posts
Hi Richard,

Welcome to CWE! I'm sorry to hear that your brother has to deal with diabetes and seizures. One thing that triggers seizures for some people is using nutra sweet (aspartame) because it can cause more electrical activity in the brain.

I've had absence and complex partial seizures for 46 yrs. and I always found that my pharmacist knew more about the meds than my Drs. ever did, so you may want to speak to the pharmacist. Another thing your brother may want to consider is seeing an Epileptologist which is a Dr. that specializes in epilepsy and I know my Epileptologist has found the cause of my seizures and he also did a DNA test on me to see that I was drug resistant. A DNA test can also show what type of med would work the best for your brother with the least side effect. All they have to do is draw some blood and get some salvia from the mouth, that is sent to the lab where they can see the amount of enzymes in a person and also see their body chemistry and match that up to the best seizure med with the least side effect. I wish you and your brother only the best of luck and May God Bless the Both of You!

Sue
Reply With Quote
The Following User Says Thank You to Porkette For This Useful Post:
richard123 (01-07-2018)
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
does anyone have diabetes? breyecutie The Foyer 4 08-27-2011 12:23 PM
Diabetes RobinN The Library 25 10-24-2009 12:13 PM
diabetes cool1984 The Library 2 10-30-2006 03:18 AM


All times are GMT -5. The time now is 07:55 AM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.